Florida, 2008

Hail and Damaging Winds in Florida, June 28, 2008

June 28, 2008 · NWS JAX · 4 events in 4 counties and zones

Moderate instability within a deep tropical moisture environment supported thunderstorm development along the sea breezes and outflows. A weak upper level short wave trough moved over the area from the Gulf of Mexico during the afternoon and evening which enhanced convection.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Moderate instability within a deep tropical moisture environment supported thunderstorm development along the sea breezes and outflows. A weak upper level short wave trough moved over the area from the Gulf of Mexico during the afternoon and evening which enhanced convection.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jun 28, 7:52 AM EST, 5 hours 8 minutes earlier.

Area forecast discussion, Jun 28, 7:52 AM EST, 5 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
852 AM EDT SAT JUN 28 2008

.UPDATE...
SATELLITE IMAGERY SHOWING JUST A BIT OF LEFT OVER STRATOCUMULUS
AND CONVECTIVE DEBRIS FROM LAST EVENINGS CONVECTION. THINGS ARE
REALLY POPPING OVER THE GULF STREAM BUT OTHERWISE A QUIET MORNING
ON TAP. SO THE QUESTION OF THE MORNING IS HIGH TEMPS FOR TODAY AND
CONVECTION. WITH STRONG ISOLATION THIS MORNING THINK THE GFS
PROBABLY HAS A BETTER HANDLE ON HI TEMPS AND POPS SO WILL AMEND
THE FORECAST TO GO CLOSER TO GFS.

&&

.AVIATION...
MUCH THE SAME WITH RESPECT TO CONVECTION THIS AFTERNOON.

&&

.MARINE...
NO CHANGES.

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...NONE.
&&

SANDRIK/WALKER
Hazardous weather outlook, Jun 28, 5:18 AM EST, 7 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
618 AM EDT SAT JUN 28 2008

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-291030-
HAMILTON-SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-
ST JOHNS-GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE-
JEFF DAVIS-BACON-APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-
INLAND GLYNN-COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-
COASTAL CAMDEN-
618 AM EDT SAT JUN 28 2008

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

.DAY ONE...TODAY AND TONIGHT...

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED AGAIN TODAY. A
FEW STORMS COULD PRODUCE DAMAGING WINDS AND SMALL HAIL.
OTHERWISE...HEAVY RAIN AND FREQUENT CLOUD TO GROUND LIGHTNING WILL
BE THE MAIN CONCERNS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED ON SUNDAY. A FEW
STORMS WILL HAVE THE POTENTIAL TO PRODUCE DAMAGING WINDS AND LARGE
HAIL...ESPECIALLY ACROSS SOUTHEAST GEORGIA.

A STRONG COLD FRONT WILL APPROACH THE AREA ON MONDAY AND NUMEROUS
THUNDERSTORMS ARE EXPECTED. THERE IS POTENTIAL FOR SCATTERED
SEVERE THUNDERSTORMS TO PRODUCE LARGE HAIL AND DAMAGING
WINDS...ESPECIALLY NORTH OF THE INTERSTATE 10 CORRIDOR.

SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ARE ANTICIPATED
TUESDAY THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

JDS

In the hours before

Special weather statement, Jun 28, 12:30 PM EST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
130 PM EDT SAT JUN 28 2008

FLZ035-036-040-281815-
ALACHUA-GILCHRIST-MARION-
130 PM EDT SAT JUN 28 2008

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR SOUTHERN
ALACHUA...WESTERN MARION AND SOUTHERN GILCHRIST COUNTIES FOR STRONG
WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING VALID UNTIL 215 PM EDT...

AT 130 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 2 MILES EAST OF ARCHER...OR 11 MILES
NORTHEAST OF BRONSON...MOVING EAST AT 16 MPH. THIS STRONG
THUNDERSTORM WILL ALSO AFFECT AREAS AROUND NEWBERRY...ARCHER...
GAINESVILLE...FLEMINGTON...MICANOPY...ROCHELLE...REDDICK...NEWNANS
LAKE...MCINTOSH AND LOWELL THROUGH 215 PM EDT. HAIL UP TO ONE HALF
INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY
WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

PETERSON

The radar

The Jacksonville radar (KJAX), 122 km away, was scanning. The volume nearest the first event began at 18:01 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Alachua

When
June 28, 1:00 PM EST
Where
Alachua County, 0.69 mi N of Micanopy
Measured
45 kt (52 mph) estimated gust
Deaths
0 direct, 1 indirect
Reported by
Airplane Pilot
Coordinates
29.510, -82.280

A 27 year old state park ranger died when a tree fell through the roof of his vehicle at Pudgy Road during a thunderstorm in Paines Prairie State Park. He had stopped his car due to a downed tree crossing the road. A Significant Weather Alert was issued at 130 EDT which highlight wind gusts of 45-55 mph with possible minor damage.

Thunderstorm Wind, Suwannee

When
June 28, 1:55 PM EST
Where
Suwannee County, 0.91 mi SW of Live Oak
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
30.290, -82.990

Trees and power lines were blown down Live Oak.

Thunderstorm Wind, Marion

When
June 28, 2:15 PM EST
Where
Marion County, Candler
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
29.070, -81.970

Marion County Sheriff officers reported trees down along Southeast 110th Street and the 475 intersection. The time of the damage was based on radar.

Hail, Flagler

When
June 28, 3:40 PM EST
Where
Flagler County, Palm Coast
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
29.570, -81.210

Penny to dime size hail fell over central Palm Coast.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Thunderstorm Wind, Alachua2008-06-2827MaleVehicle/Towed TrailerIndirect

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2008Every state in 2008This day in weather historyWarnings in Florida, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 101612, 101613, 101614, 101611.